Fever - need advice

Posted By
Christine.P
6/19/2017 4:42pm
View other posts by
Activity
Replies: 8

I started the Taf/Mek combo two weeks ago today and did fine as far as side effects the first 10 days or so. Starting just last Saturday, I was clobbered with fevers, joint pain, muscle aches, headaches, and fatigue. I was sort of expecting these, but was told that if my fever hit 100.4 or above, I should call the doctors. 

Well, my fever hit 101.6 Sunday night, so I called the cancer center today. The only NP they could get me in to see was the same one who ignored my symptoms for pneumonia when I was on the ipi/nivo combo and I was not happy about having to see her today. While I was in their office, my fever spiked at 103.1. 

She basically said these are the side effects and she called for a CBC and sent me home. I said, well, I thought that I was supposed to call if my fever hit 100.4 because there was risk of infection. She said, yeah, call us back on Thursday if it's not better. 

I am just wondering how much of a fuss, if any, I should be making about this. The phlebotomist who drew my blood for the CBC couldn't believe the NP didn't ask for blood cultures to check for infection, so the phlebotomist pulled them anyway. Who knows if the NP will let the test be run or not. She's not very good at being told she's made a mistake.

So, I am at home, taking my Tylenol and just wondering what you all think of this situation. I need to go back to bed, but will check in later. Many thanks for your help.

Chris

Christine P. 

Ed Williams - (6/19/2017 - 5:42pm)

Chris take a look at this video from last year, second option is find post from Bubbles (celeste) she has a blog and covers this topic on it. Best Wishes!!! Ed https://www.youtube.com/watch?v=K-Ivcf_YnNQ 

Prd10 - (6/19/2017 - 5:56pm)

Hi Christine,

I started almost three weeks ago.  My Dr. was very clear that I was to call and stop taking the meds right away if my fever hit 100.  Sure enough after 7-10 days I got a really bad cold/sinus infection. I hit 100 with Tylenol and my dr had me stop meds for two days just to be safe, even though we were certain it was the head cold.  My dr was very clear that if you don't stop the meds immediately when you get a fever it will only get worse and you could risk a dose reduction or stopping for longer than could be necessary.  I would continue calling and pushing for an answer.  

Take care

Caitlin 

Hi Christine,

I would call back and see if you can speak with someone other than that NP.  I was on Ipi/Nivo combo but when my fever spiked they sent me to the ER and had me admitted then transfered to Boston.  Please don't be ignored.  You deserve to be taken seriously.  Best wishes to you.  

Jennifer

sgreenberg - (6/19/2017 - 11:50pm)

Hi Christine,

Sounds familiar. My wife was on Taf/Mek for almost a year, and this happened fairly regularly. It got to the point where we wouldn't even call the oncologist when the fevers hit - we'd just stop the meds for 2 days, and it would resolve itself.

Good luck!

Steven

 

Hukill - (6/20/2017 - 9:45am)

The ipi/nivo combo gave me fever for 6 weeks around the third dose. I spent several days in the hospital while the ran every test they could to see what was causing the fever. They finnaly said it was just a side effect. I took motrin every 2 hours to keep the fever at bay. If I waited more than 2 hours the fever would return and I would have to go through the chills and sweats cycle. It was the worst chills and sweats I have ever had with fever but self medicating was my only way to deal with it.

sister of patient - (6/20/2017 - 10:40am)

Hi Christine,

We also became used to fever as a side effect of Taf/Mek and so we started warding it off with tylenol ahead of dosage time. That didn't stop the fevers but helped keep them a bit lower (we believe). Of course, this was not sanctioned by the onc and she was ticked off when she learned of it but it did help. We also interrupted meds at our own monitoring instead of calling the doc. Eventually, a grade 3 allergic reaction ended the treatment anyway - BUT - in the 6 weeks it was used it knocked the heck out of the mel!!!

Best wishes for great results for you!!

Barb

Christine.P - (6/20/2017 - 12:26pm)

Thank you, everyone. This is very helpful. 

Christine P. 

Christine.P - (6/20/2017 - 3:38pm)

I emailed the doctor's office today, noting what you all told me and they asked me to come back. The bad news is I had to see the same NP (everyone is on vacation!) but the good news is she actually talked to the doctor covering for my onocologist (who is in Greece) and he said we should stop the meds for a couple of days and see how things look on Thursday. I feel better about things now. Many thanks to you all for the support and information!

Christine P.